Wyoming, 2019Damaging Wind in Wyoming, June 18, 2019
June 18, 2019 · NWS RIW · 1 event in 1 county or zone
A thunderstorm become severe in eastern Sweetwater County and brought high winds. At Bitter Creek, a maximum wind gust of 76 mph was recorded.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm become severe in eastern Sweetwater County and brought high winds. At Bitter Creek, a maximum wind gust of 76 mph was recorded.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 18, 1:16 PM MST, 29 minutes earlier.
Area forecast discussion, Jun 18, 1:16 PM MST, 29 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
216 PM MDT Tue Jun 18 2019
.SHORT TERM...(This evening through Wednesday)
Issued at 210 PM MDT Tue Jun 18 2019
Unstable northwest mid-level flow with ample surface moisture
continues again today to produce scattered showers and
thunderstorms. Thus far the storms have remained non-severe with
possible gusts around 30 mph and brief heavy rain with some small
hail. Later this afternoon and into the evening, some storms may
become stronger, especially over Johnson and eastern Natrona
Counties. SPC has a marginal risk of severe storms for this area.
All high resolutions models are indicating that the showers and
thunderstorms are likely to continue through the late evening
hours as has been occurring the past few days. Skies should remain
partly cloudy overnight with temperatures similar to this
morning.
The pattern looks to shift on Wednesday to more westerly and an
upper-level just moves into Washington and Oregon. Surface winds
across southern and central WY as well as the higher terrain
should increase out of the west. Areas will see 20-30 mph
sustained wind with gusts of 40 mph. This flow will also bring
drier air to much of southwest WY as temperatures climb a few
degrees to the mid 70s to low 80s. A weak boundary is expected to
remain along the MT/WY border wednesday. As the left front quad
of the jet moves over that area Wednesday afternoon, scattered
showers and thunderstorms are expected from YNP eastward to the
Bighorns and into Johnson County. SPC already has that area in a
marginal risk for severe storms. As the area of convective
activity organizes and moves eastward during the late afternoon,
expecting the wind across the Bighorn Basin and Johnson County to
shift to the north.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 158 PM MDT Tue Jun 18 2019
Showers and thunderstorms from the weak boundary over Montana will
linger in the north Wednesday night through about midnight. Winds in
the south will continue to gust through midnight as well, decreasing
from west to east shortly afterwards. Clearer skies overnight and
Thursday morning followed by increased cloudiness in the afternoon
will lead to slightly cooler conditions over most of the area
Thursday. Westerly winds will become strong again Thursday afternoon
as our next weather system draws nearer. Another round of showers
and thunderstorms is in store for the north but southern Wyoming
will see dry conditions with humidities in the low 20s. This area
will be worth watching as it is approaching near critical fire
weather.
Friday will see a chance of showers and storms over the north again
with isolated activity in the central and south. A cool day with
highs mainly in the 60s with some places only reaching the upper 50s.
Some snow in the higher mountain elevations of NW WY is possible
Friday into Fri night. Saturday will remain on the cool side with
60s for highs. Some afternoon and evening showers and storms will
occur due to a weather disturbance in the flow. Sunday will start
out dry in the morning, then showers and storms will develop in the
afternoon through the evening hours. High temps a little warmer on
Sunday. Next Monday and Tuesday may remain unsettled with the chance
of showers and storms over the region. High temps will be warmer
next Monday and Tuesday with mainly 70s with some lower 80s in
places.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 158 PM MDT Tue Jun 18 2019
Afternoon development of showers and thunderstorms has begun,
starting in the higher elevations, then spreading east southeast
during the mid afternoon and evening. All terminal sites east of the
Divide are expected to see VCTS sometime during the day. West of the
divide will have less chance for lightning so will be capped at
VCSH. Winds will remain fairly light for most areas, except for
locally gusty winds near thunderstorms. Some showers may linger over
the region through 09Z Wednesday. VFR conditions will prevail at the
terminal sites, but a period of MVFR/IFR conditions may occur if a
storm directly impacts an airport. Expect moderate to strong
westerly winds at most locations Wednesday afternoon.
&&
.FIRE WEATHER...
Issued AT 200 PM MDT Tue Jun 18 2019
Scattered showers and thunderstorms in northwest flow will continue
late this afternoon into the evening hours, with the stormy activity
expected to continue through midnight. Some of the storms may
produce gusty outflow over 30 mph along with brief heavy rain and
some small hail, and some stronger storms are possible over Johnson
and eastern Natrona counties too. More westerly flow will push
into WY on Wednesday, bringing slightly drier and warmer air to
the southern two-thirds of the state. Sustained winds over the
higher terrain and from southern into central WY are expected in
the 20-30 mph range. Afternoon humidities are likely in the low
20s in the lower elevations of southern and central WY. A weak
boundary along the WY/MT border along with upper level strong
winds will cause scattered showers and thunderstorms from YNP
eastward to the Bighorns and into Johnson County. These storms
should create a north wind push into the Bighorn Basin and Johnson
County after 6pm Wed. A larger low pressure system is expected
over the northern Rockies Thursday into Friday to bring more wind
and precipitation.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...McDonald
LONG TERM...Hulme
AVIATION...Hulme
FIRE WEATHER...McDonald
Hazardous weather outlook, Jun 18, 1:45 AM MST, 12 hours before
Hazardous Weather Outlook
National Weather Service Riverton WY
245 AM MDT Tue Jun 18 2019
WYZ001>020-022>030-191200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
245 AM MDT Tue Jun 18 2019
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Today and Tonight
Another day of isolated to scattered thunderstorms, mainly in the
afternoon and evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Wednesday and Thursday...Isolated thunderstorms over the north.
Elevated fire conditions possible in central and southern Wyoming.
Friday and Saturday...A chance of thunderstorms over most of the
area.
Sunday and Monday...A chance of thunderstorms in the west and
north. Isolated storms elsewhere.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
TEAM RIVERTON
In the hours before
Special weather statement, Jun 18, 10:34 AM MST, 3 hours 11 minutes before
Special Weather Statement
National Weather Service Riverton WY
1134 AM MDT Tue Jun 18 2019
WYZ014-015-181800-
Wind River Mountains West-Wind River Mountains East-
1134 AM MDT Tue Jun 18 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL FREMONT COUNTY
UNTIL NOON MDT...
At 1132 AM MDT, Doppler radar was tracking a strong thunderstorm near
South Pass City, which is 19 miles south of Lander, moving southeast
at 10 mph.
Half inch hail will be possible with this storm.
This strong thunderstorm will be near...
Atlantic City around 1138 AM MDT.
South Pass City around 1145 AM MDT.
Other locations impacted by this storm include Atlantic City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Brief heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4250 10892 4264 10871 4259 10859 4257 10857
4255 10852 4254 10852 4253 10855 4253 10857
4251 10862 4244 10868 4243 10873 4241 10879
TIME...MOT...LOC 1732Z 314DEG 7KT 4255 10874
McDonaldSpecial weather statement, Jun 18, 12:02 PM MST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Riverton WY
102 PM MDT Tue Jun 18 2019
WYZ026-027-181930-
Upper Green River Basin-South Lincoln County-
102 PM MDT Tue Jun 18 2019
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LINCOLN AND WESTERN
SWEETWATER COUNTIES UNTIL 130 PM MDT...
At 100 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fontenelle Reservoir, which is 28 miles south of Big Piney, moving
southeast at 20 mph.
Penny size hail and winds in excess of 30 mph will be possible with
this storm. Hail could also pile up on the roadways causing
difficult travel.
This strong thunderstorm will be near...
Fontenelle Reservoir around 110 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Brief heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Fontenelle Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4215 11033 4225 11010 4201 10982 4185 11015
TIME...MOT...LOC 1900Z 327DEG 16KT 4212 11016
McDonald
Thunderstorm Wind, Sweetwater
- When
- June 18, 1:45 PM MST to 2:05 PM MST
- Where
- Sweetwater County, 4.88 mi NNW of Monell
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.640, -108.530
The weather sensor at Bitter Creek along Interstate 80 had a wind gust to 76 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in California, June 18 to 24, 20193 deaths · 3 events
- Heat in Nevada, June 18 to 20, 20192 deaths · 1 event
- Tornado and Hail in Oklahoma, June 18 to 19, 2019$222,000 · EF1 · 41 events
- Hail and Damaging Winds in Texas, June 18 to 19, 20193 injured · $500,000 · 4 in hail · 13 events
- Flash Flooding and Flooding in Ohio, June 18 to 21, 2019$102,000 · 50 kt wind · 50 events
- Hail and Damaging Winds in Oklahoma, June 18 to 19, 2019$112,000 · 2 in hail · 30 events
- Flash Flooding and Damaging Winds in Virginia, June 18 to 19, 20191 injured · $35,000 · 50 kt wind · 12 events
- Flash Flooding and Flooding in Kansas, June 18 to 21, 20192.5 in hail · 45 events
- Tornado and Hail in Texas, June 18, 2019EF0 · 41 events
- Flash Flooding in Pennsylvania, June 18, 2019$48,000 · 7 events
- Flash Flooding and Flood in Ohio, June 18 to 20, 201928 events
- Damaging Winds in Virginia, June 18, 2019$25,000 · 50 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 823989.